Texas, 2016

Tornado and Flash Flooding in Texas, March 8 to 9, 2016

March 8 to 9, 2016 · NWS EWX · 17 events in 11 counties and zones

A deep upper level low and a surface frontal boundary combined to produce severe thunderstorms and locally heavy rain. The thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A deep upper level low and a surface frontal boundary combined to produce severe thunderstorms and locally heavy rain. The thunderstorms produced large hail and damaging winds. Flash flooding was reported in Austin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 8, 7:27 AM CST, 13 minutes earlier.

Area forecast discussion, Mar 8, 7:27 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
727 AM CST TUE MAR 8 2016

.UPDATE...
ISSUED TORNADO WATCH 37 FOR OUR NORTHEASTERN COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 548 AM CST TUE MAR 8 2016/

UPDATE...12Z AVIATION UPDATE BELOW.

AVIATION...SCATTERED SHOWERS AND PATCHY DRIZZLE WILL IMPACT THE
I-35 CORRIDOR THIS MORNING. A BROKEN LINE OF TSRA WILL IMPACT
AREAS ALONG AND NORTH OF A T82-BMQ LINE THIS MORNING. MVFR
CEILINGS GENERALLY PREVAILED AT 12Z...WITH SOME POTENTIAL TO
LOWER INTO IFR AT SAT/AUS THROUGH 16Z DURING PERIODS OF
DRIZZLE/-SHRA AS WELL AS OUT NEAR DRT WHERE PATCHY BR HAS
FORMED. VFR CONDITIONS DEVELOPING 16Z-18Z...WITH A TEMPORARY
LULL IN PRECIP DURING THE AFTERNOON. THE NEXT AND STRONGER
DISTURBANCE WILL APPROACH THE REGION TONIGHT...WITH SHRAS/TSTMS
DEVELOPING SW TO NE ACROSS THE REGION THROUGH THE EVENING HOURS.
CONDITIONS WILL BE FAVORABLE FOR SOME STORMS TO BECOME STRONG TO
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS
OF 50KTS. THE THREAT WILL CONTINUE FOR MUCH OF THE OVERNIGHT
HOURS.

PREV DISCUSSION... /ISSUED 410 AM CST TUE MAR 8 2016/

SHORT TERM (TODAY THROUGH WEDNESDAY)...
UPPER LEVEL SHORTWAVE/SPEED MAX MOVING INTO CENTRAL TEXAS WITH
STRONG TO SEVERE STORMS POSSIBLE EARLY THIS MORNING ACROSS THE
HILL COUNTRY. STREAMER SHOWERS WITH ISOLATED STORMS WILL CONTINUE
ALONG AND EAST OF HIGHWAY 281 THIS MORNING. SHOWERS AND STORMS
WILL TAPER OFF MID TO LATE MORNING AS UPWARD MOTION WANES IN THE
WAKE OF THE SHORTWAVE/SPEED MAX. PARTIAL CLEARING WILL ALLOW FOR
WELL ABOVE NORMAL TEMPERATURES THIS AFTERNOON. AS THE UPPER LEVEL
LOW OVER SONORA STATE OF NORTHWESTERN MEXICO DRIFTS TO THE EAST
ANOTHER SPEED MAX ROTATES AROUND IT INTO TEXAS TONIGHT. A SURFACE
LOW FORMS ALONG THE SOUTHERN RIO GRANDE AND MOVES TO THE TEXAS
COASTAL AREAS. STRONG UPWARD FORCING DEVELOPS THIS AFTERNOON OVER
THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO AND RIO GRANDE AREAS.
SHOWERS AND STORMS WILL DEVELOP THERE THIS AFTERNOON. THE STRONG
UPWARD FORCING SPREADS EAST THIS EVENING INTO THE OVERNIGHT
ALLOWING THE SHOWERS AND STORMS TO SPREAD ACROSS SOUTH CENTRAL
TEXAS. THESE STORMS WILL FORM INTO CLUSTERS...PERHAPS AN MCS.
CAPES OF 1500 TO 2500 J/KG...STEEP LAPSE RATES...STRONG SHEAR AND
VEERING WINDS AS WELL AS OTHER CONVECTIVE PARAMETERS ALL INDICATE
A SLIGHT TO ENHANCED RISK OF SEVERE STORMS ACROSS MUCH OF SOUTH
CENTRAL TEXAS WITH DAMAGING WINDS...HAIL AND ISOLATED TORNADOES
POSSIBLE. STEERING FLOW AND PWS OF 1.4 TO 1.7 INDICATE A POTENTIAL
FOR STORMS TO TRAIN WITH LOCALLY HEAVY RAINS POSSIBLE. THIS RAIN
MAY CAUSE SOME FLOODING MAINLY IN URBAN AREAS AS WELL AS OTHER
AREAS THAT HAVE FASTER RUNOFF. RAINFALL AMOUNTS OF 1 TO 3 INCHES
CAN BE EXPECTED WITH ISOLATED 5 INCHES POSSIBLE. STORMS MAY LINGER
NEAR THE HIGHWAY 77 CORRIDOR AREA WEDNESDAY MORNING...THEN PUSH
OFF TO THE EAST. SCATTERED SHOWERS AND STORMS MAY REDEVELOP
WEDNESDAY AFTERNOON IF THE AIRMASS CAN RECOVER FROM THE OVERNIGHT
STORMS.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
THE UPPER LEVEL LOW CONTINUES ITS DRIFT TO THE EAST ACROSS
NORTHERN/CENTRAL MEXICO WEDNESDAY NIGHT THROUGH FRIDAY. THE
SURFACE LOW REDEVELOPS GENERALLY OVER CENTRAL TEXAS. UPWARD
FORCING WILL ACT ON A MOIST AIRMASS TO GENERATE PERIODS OF SHOWERS
AND STORMS. THE GREATEST COVERAGE WILL BE ALONG AND WEST OF I-35
THURSDAY INTO THURSDAY NIGHT AND THEN ALONG AND NORTHEAST OF I-10
FRIDAY AS THE SURFACE LOW DRIFTS TO THE EAST. SMALL HAIL IS
POSSIBLE IN THE STRONGER STORMS DUE TO ELEVATED INSTABILITY. THE
UPPER LEVEL LOW MOVES OFF TO THE EAST WITH SHOWERS AND STORMS
ENDING FROM WEST TO EAST FRIDAY. SOME SHOWERS MAY LINGER IN OUR
FAR EASTERN AREAS SATURDAY. A MORE COMPACT UPPER LEVEL TROUGH
MOVES ACROSS TEXAS SUNDAY. HOWEVER...LIMITED MOISTURE PRECLUDES
ANY RAIN. NEAR TO SLIGHTLY BELOW NORMAL DAYTIME TEMPERATURES ARE
EXPECTED MID TO LATE WEEK DUE TO CLOUDS AND RAIN. TEMPERATURES
WARM TO SLIGHTLY ABOVE NORMAL THIS WEEKEND AS SKIES CLEAR AND
THEN TO WELL ABOVE NORMAL NEXT WEEK AS WESTERLY LOWER TO MID LEVEL
FLOW PREVAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              83  62  73  58  70 /  40 100  60  40  50
AUSTIN BERGSTROM INTL AIRPORT  82  61  74  56  71 /  40 100  60  40  50
NEW BRAUNFELS MUNI AIRPORT     85  61  75  55  71 /  30 100  50  40  50
BURNET MUNI AIRPORT            81  58  71  55  66 /  50 100  50  40  60
DEL RIO INTL AIRPORT           84  56  72  52  69 /  40  80  40  30  60
GEORGETOWN MUNI AIRPORT        80  60  71  57  69 /  50 100  60  40  50
HONDO MUNI AIRPORT             86  58  74  52  72 /  20 100  40  30  60
SAN MARCOS MUNI AIRPORT        83  61  74  56  71 /  30 100  60  40  50
LA GRANGE - FAYETTE REGIONAL   80  64  74  58  73 /  40 100  80  60  50
SAN ANTONIO INTL AIRPORT       85  60  75  55  71 /  20 100  40  30  50
STINSON MUNI AIRPORT           87  62  76  56  73 /  20 100  40  30  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...RUNYEN
SYNOPTIC/GRIDS...04
Hazardous weather outlook, Mar 8, 5:42 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 AM CST TUE MAR 8 2016

TXZ171>173-183>194-202>209-217>225-228-091145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
542 AM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF STRONG STORMS MAY CLIP PORTIONS OF LLANO AND NORTHERN
BURNET COUNTY THIS MORNING. SOME OF THE STORMS COULD PRODUCE SMALL
HAIL AND GUSTY WINDS UP TO 50 MPH.

STRONG TO SEVERE STORMS WILL DEVELOP ACROSS THE BIG BEND AND
MEXICO BY LATE THIS AFTERNOON...THEN MOVE ACROSS SOUTH CENTRAL
TEXAS THIS EVENING THROUGH EARLY WEDNESDAY MORNING. THE PRIMARY
SEVERE THREATS ARE DAMAGING WINDS AND LARGE HAIL...BUT ONE OR TWO
TORNADOES ARE POSSIBLE AS WELL AS LOCALLY HEAVY RAIN. TOTAL
RAINFALL AMOUNTS SHOULD AVERAGE 1 TO 3 INCHES...WITH AN ISOLATED
POCKET OR TWO OF UP TO 5 INCHES EAST OF I-35. THIS COULD CAUSE
SOME FLOODING IN URBAN AREAS AS WELL AS OTHER AREAS THAT NORMALLY
HAVE FASTER RUNOFF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THURSDAY AND FRIDAY...BUT THESE SHOULD POSE NO SEVERE OR HEAVY
RAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

In the hours before

Special weather statement, Mar 8, 1:47 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
147 AM CST TUE MAR 8 2016

TXZ183-080830-
VAL VERDE TX-
147 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHEASTERN VAL
VERDE COUNTY UNTIL 230 AM CST...

AT 146 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SHUMLA...OR 13 MILES NORTHWEST OF COMSTOCK...MOVING NORTHEAST
AT 40 TO 45 MPH.

DIME TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUNO...SEMINOLE CANYON STATE PARK...SHUMLA AND BAKERS CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3029 10113 3029 10096 3018 10078 2959 10131
      2965 10130 2966 10135 2965 10136 2970 10137
      2971 10140 2973 10139 2975 10142 2977 10140
      2975 10144 2977 10146
TIME...MOT...LOC 0746Z 210DEG 36KT 2984 10130

ALLEN
Special weather statement, Mar 8, 2:22 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
222 AM CST TUE MAR 8 2016

TXZ183-184-080900-
EDWARDS TX-VAL VERDE TX-
222 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE AND
NORTHWESTERN EDWARDS COUNTIES UNTIL 300 AM CST...

AT 221 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOMA ALTA...MOVING NORTH AT 40 MPH.

DIME TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOMA ALTA...FLOUR MILLS...CARTA VALLEY...VINEGARONE AND US-
277 NEAR THE SUTTON-EDWARDS COUNTY LINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3029 10058 2978 10068 2979 10089 3029 10087
TIME...MOT...LOC 0821Z 185DEG 34KT 2986 10078

ALLEN
Special weather statement, Mar 8, 2:32 AM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
232 AM CST TUE MAR 8 2016

TXZ183-080900-
VAL VERDE TX-
232 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 300 AM CST...

AT 232 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF JUNO
TO 19 MILES WEST OF LOMA ALTA...AND MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LOMA ALTA...VINEGARONE AND DEVILS RIVER STATE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3029 10102 3029 10070 2990 10070 2987 10111
TIME...MOT...LOC 0832Z 220DEG 34KT 3031 10102 2996 10109

RUNYEN
Special weather statement, Mar 8, 2:37 AM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 AM CST TUE MAR 8 2016

TXZ184-080915-
EDWARDS TX-
237 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDWARDS COUNTY
UNTIL 315 AM CST...

AT 237 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF ROCKSPRINGS...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
EDWARDS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3029 10012 2995 10025 2997 10046 3029 10046
TIME...MOT...LOC 0837Z 185DEG 29KT 3004 10035

RUNYEN
Special weather statement, Mar 8, 6:28 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 AM CST TUE MAR 8 2016

TXZ171-188-081300-
GILLESPIE TX-LLANO TX-
628 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILLESPIE AND LLANO
COUNTIES UNTIL 700 AM CST...

AT 628 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRABAPPLE...OR 11 MILES NORTH OF FREDERICKSBURG...MOVING NORTHEAST AT
40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LLANO...GAINESVILLE...PRAIRIE MOUNTAIN...OXFORD...ECKERT...ENCHANTED ROCK
STATION AND CRABAPPLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3033 9878 3041 9897 3084 9876 3071 9849
TIME...MOT...LOC 1228Z 208DEG 34KT 3044 9884

RUNYEN
Special weather statement, Mar 8, 6:56 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 AM CST TUE MAR 8 2016

TXZ171-081330-
LLANO TX-
656 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LLANO COUNTY UNTIL 730 AM
CST...

AT 655 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LLANO...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LLANO...BUCHANAN DAM...GAINESVILLE...BLUFFTON...STOLZ...TOW...LONE GROVE
AND BABY HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3090 9845 3088 9846 3086 9842 3084 9842
      3084 9839 3083 9838 3082 9841 3080 9841
      3079 9843 3076 9843 3057 9863 3067 9880
      3092 9865 3092 9848
TIME...MOT...LOC 1255Z 214DEG 23KT 3068 9867

RUNYEN

The radar

The Ft Hood radar (KGRK), 101 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 3 flash flood, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Llano

When
March 8, 7:40 AM CST
Where
Llano County, 2.75 mi ESE of Tow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.860, -98.430

A thunderstorm produced wind gusts estimated at 60 mph that knocked down large tree branches and damaged a carport on Lakeshore Loop near Lake Buchanan.

Thunderstorm Wind, Burnet

When
March 8, 7:40 AM CST
Where
Burnet County, 11.85 mi WNW of Buchanan Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.869, -98.421

Thunderstorms produced wind gusts estimated at 60 mph that caused damage to a private marina on Lake Buchanan.

Tornado, Williamson

When
March 8, 9:17 AM CST to 9:19 AM CST
Where
Williamson County, 2.22 mi SSE of Andice to 1.35 mi ESE of Andice
Rating
EF0
Path length
1.5 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.752, -97.831

A storm survey by the Williamson County emergency manager and the National Weather Service determined that a small EF0 tornado caused damage a few miles southeast of Andice. As a cluster of storms approached the area, the small tornado formed and caused minor damage to trees, outbuildings, and a few residences near the intersection of County Road 248 and Ranch Road 2338. The small tornado appears to have formed about one mile south of 2338 and then crossed CR248 near the CR248 and RR2338 intersection. The tornado then dissipated as it crossed and moved north of RR2338. Maximum winds in the tornado were estimated at 80 mph.

Hail, Val Verde

When
March 8, 3:05 PM CST
Where
Val Verde County, 10.3 mi W of Comstock
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
29.700, -101.340

Hail, Val Verde

When
March 8, 3:50 PM CST
Where
Val Verde County, Comstock
Measured
1 in hail
Reported by
Public
Coordinates
29.680, -101.170

Hail, Dimmit

When
March 8, 7:23 PM CST
Where
Dimmit County, 0.92 mi NW of Carrizo Spgs
Measured
1 in hail
Reported by
Public
Coordinates
28.530, -99.860

Hail, Uvalde

When
March 8, 7:30 PM CST
Where
Uvalde County, 6.03 mi NNE of North Uvalde
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.330, -99.780

A thunderstorm produced one inch hail around the Rancho Encino subdivision in Uvalde.

Hail, Zavala

When
March 8, 7:45 PM CST
Where
Zavala County, 2.28 mi NE of Cometa
Measured
1.75 in hail
Reported by
Public
Coordinates
28.690, -99.990

A thunderstorm produced golf ball size hail at the J4 Farm.

Hail, Real

When
March 8, 8:10 PM CST
Where
Real County, 0.92 mi SW of Leakey
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.720, -99.760

Funnel Cloud, Uvalde

When
March 8, 8:15 PM CST
Where
Uvalde County, 8.31 mi N of Knippa
Reported by
Public
Coordinates
29.420, -99.620

A thunderstorm produced a funnel cloud near the intersection of FM1049 and CR127.

Hail, Real

When
March 8, 8:20 PM CST
Where
Real County, 0.92 mi SW of Leakey
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.720, -99.760

Thunderstorm Wind, Uvalde

When
March 8, 8:20 PM CST
Where
Uvalde County, 8.29 mi N of Knippa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.420, -99.630

A thunderstorm produced wind gusts estimated at 60 mph that downed power lines.

Hail, Kendall

When
March 8, 11:46 PM CST
Where
Kendall County, 1.51 mi NNW of Boerne
Measured
0.88 in hail
Reported by
Social Media
Coordinates
29.800, -98.740

Hail, Bexar

When
March 9, 12:45 AM CST
Where
Bexar County, 0.6 mi E of Terrel Hills
Measured
1.75 in hail
Reported by
Public
Coordinates
29.470, -98.440

A thunderstorm produced golf ball size hail at the Fort Sam Houston golf course.

Flash Flood, Travis

When
March 9, 2:03 AM CST to 5:45 AM CST
Where
Travis County, 1.66 mi ESE of Oak Hill to 1.79 mi NE of Oak Hill
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.224, -97.823

Thunderstorms produced heavy rain that caused flash flooding. ATXFloods reported low water crossings closed in Oak Hill near Hwy290.

Flash Flood, Travis

When
March 9, 2:03 AM CST to 5:45 AM CST
Where
Travis County, 4.28 mi WNW of Fiskville to 4.01 mi N of Austin Mabry
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.383, -97.761

Thunderstorms produced heavy rain that caused flash flooding. ATXFloods reported low water crossings closed on Spicewood Springs Rd. along Bull Creek.

Flash Flood, Travis

When
March 9, 2:04 AM CST to 5:45 AM CST
Where
Travis County, 0.91 mi SW of Austin to 0.79 mi SSW of Austin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.260, -97.750

Thunderstorms produced heavy rain that caused flash flooding closing Riverside Dr. near 1st St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616145, 616188, 616146, 616147, 616148, 616149, 616150, 616151, 616152, 616153, 616154, 616155, 616156, 616157, 616160, 616164, 616163.